News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Infections Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Infections Answers List

Forum Name: Fungal infections

Question: Thrush


 jmyers - Mon Sep 27, 2004 10:22 pm

I developed what the doctors think is Thrush. I am not a high risk of diabetes or HIV , but the doctor tested me for it as a possible cause. I was told by a friend that perhaps overusage (5-10 times a day) of Listerine could be the cause - killing needed bacteria in my mouth. Worried !

Thanks,
Joe
 Theresa Jones, RN - Sun Oct 03, 2004 6:58 am

User avatar Hi Joe,
Thrush is a side effect of Listerine overuse. If you have no immune system anomalies, and don't use inhalers for example, for asthma, the thrush is likely caused by the Listerine overuse. Hope this helps. :)
Sincerely,
Rntdj
 missmoo - Tue Feb 22, 2005 10:05 pm

Please PM me more info on Listerine use. What is deemed 'overuse' ?

I have always suffered terrible thrush/yeast infections (ie. ever 4-6 weeks) but have managed to hugely control them in the past year by changing my diet drastically. I am told I also have intestinal candidiasis.

What is the basis of the Listerine connection? Thanks - as I have been using it regularly lately and the thrush is back
 RKfan21 - Wed Nov 12, 2008 10:21 pm

Hello,

I asked a question about Thrush already in a new post but it hasn't been responded to yet and I really want answers soon.

I don't know if I have Thrush or not but I do have white stuff on my tongue. It doesn't look like the pictures I've seen though. I also have a kind of fuzzy tongue and the little white things are attatched to each 'hair'. I've been brushing my teeth probably about 2-3 times a night because I tend to get hungry after I have brushed my teeth. I use Arm and Hammer Advanced White toothpast. I've heard that you can get Thrush from using mouthwash too often but can you get it from brushing your teeth too often?

Another question: I've heard that if you wear dentures you are more suseptable to Thrush. Is it the same for people who wear a retainer? I get lazy and don't clean it very often. Could my yucky retainer be part of my problem?

Another question, if you can answer it: I'm uninsured and would like to get a check up because I haven't seen a doctor for about 8-10 years. How much would a check up cost me being uninsured? Just give me an average, if you will.

Thanks,

Natalie
 John Kenyon, CNA - Wed Nov 26, 2008 10:19 pm

User avatar Hello -

From the description provided it sounds as though you might have candidiasis or, more likely, a lesser yeast infection, which actually usually dwells in the intestinal tract, but can migrate to the mouth (especially the tongue) and seems to thrive there because it "likes" sugars. I don't think your Arm and Hammer toothpaste contains a lot of sugar, but it probably does have some in it. Probably not the cause, though.

A certain amount of whitish fuzz on the tongue can be normal, especially if there are no other bothersome symptoms. I don't think your retainer is contributing much to this, unless, of course, it winds up harboring some sugars, which of course is possible.

There's not too much to work with in terms of your whitish, fuzzy tongue. You might try being a little more thorough and frequent in cleaning your retainer, as this could be harboring small amounts of sugar. That's about all I can come up with based on what we have so far.

As for the estimate of the cost of an exam, assuming it would be a very cursory, basic checkup (vital signs, some signal questions, a listen to heart and lungs and overal visual evaluation) probably would run you between $60 and $100 depending upon where you go to have it done. A lot can actually be derived from one of these exams, so you actually would be getting a lot for your money, even if everything appears to be normal.

I hope this all is at least a little helpful. Best of luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here